Paracetamol Linked To Increased Risk Of Asthma

Posted: Updated:
Print Article
PARACETAMOL LINKED TO ASTHMA RISKS
alamy

Paracetamol could lead to the development of asthma and exacerbate the condition for existing sufferers, according to a new report, published in the Pediatrics journal.

The author of the study, Dr. John McBride, reviewed recent studies on the medication and looked into the link between this and asthma after realising how little fellow pediatricians knew about the connection.

"I decided to do what I could to make sure pediatricians and other primary care physicians - as well as my own patients and their parents - realised that there is a possibility that simply avoiding acetaminophen (paracetamol) in preference of some other equally effective treatment for fever or pain might make an important difference to a child's asthma," says McBride, director of the Robert T. Stone Respiratory Center at the Akron Children's Hospital.

The study looked at 520,000 children from 54 countries and found that the risk of developing asthma increased by 60% in 6 to 7 year olds who had taken paracetamol at least once a year but less than once a month. Children who took the medication at least once a month trebled their asthma risks.

Another study using the same data published in the American Journal of Respiratory and Critical Care Medicine, looked into the link between paracetamol and asthma in 13 to 14 year olds and found a 40% risk increase. The asthma risk more than doubled when the medication was taken at least once a month.

Although these findings were significant in discovering an association between paracetamol and the risk of asthma, researchers are still investigating whether it could be a direct cause of asthma or its exacerbation.

Dr. Fernando Holguin, from the university of Pittsburgh Medical Center adds that paracetamol is a drug associated with increased risk in general and that parents should be cautious when dispensing any medication.

"I think people get the false idea that because something is sold over the counter that means it is completely safe to use," says Professor Holgiun. "That is not correct."